Mississippi, 2012

Flash Flood and Damaging Winds in Mississippi, September 6, 2012

September 6, 2012 · NWS MEG · 4 events in 2 counties and zones

A weak upper level disturbance moved through Northern Mississippi during the late afternoon and evening hours on September 6, 2012. The disturbance combined with a moist and unstable airmass to trigger isolated thunderstorms over Northern Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weak upper level disturbance moved through Northern Mississippi during the late afternoon and evening hours on September 6, 2012. The disturbance combined with a moist and unstable airmass to trigger isolated thunderstorms over Northern Mississippi. There were a few reports of damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 6, 1:30 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 6, 1:30 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
230 PM CDT THU SEP 6 2012

.DISCUSSION...

WATCHING THUNDERSTORMS OVER SOUTHERN MISSOURI AND NORTHWEST ARKANSAS.
THESE THUNDERSTORMS ARE ASSOCIATED WITH A SHORTWAVE. CAN/T RULE
OUT A FEW OF THESE SKIRTING THE AREA EARLY THIS EVENING. ALSO CAN/T RULE
OUT AN ISOLATED DIURNAL STORM DEVELOPING. BY MIDNIGHT...EXPECT DRY CONDITIONS.

HOT AND HUMID CONDITIONS WILL CONTINUE INTO FRIDAY. A COLD FRONT
WILL BEGIN TO APPROACH NORTHEAST ARKANSAS LATE IN THE DAY BUT MOST
OF THE DAY EXPECT DRY CONDITIONS. HIGHS WILL BE IN THE MID TO UPPER
90S AGAIN. A HEAT ADVISORY MAY BE NEEDED AGAIN FOR PORTIONS OF THE
AREA...WILL LET MIDNIGHT SHIFT MAKE FINAL CALL.

COLD FRONT WILL SLIDE INTO THE MIDSOUTH AROUND 00Z FRIDAY NIGHT(7
PM). THE 12Z NAM...12Z GFS...AND 00Z ECMWF ALL INDICATE THAT MOST OF
THE PRECIPITATION WILL FALL AS POST-FRONTAL RAIN. ALTHOUGH...A
SQUALL LINE WILL LIKELY FORM ALONG THE FRONT. THE LINE COULD BE
SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. FRONT WILL QUICKLY
CLEAR THE AREA...SOME LINGERING RAIN COULD OCCUR SATURDAY MORNING
ACROSS NORTHEAST MISSISSIPPI. OTHERWISE...COOLER AND DRIER AIR WILL
BEGIN FILTERING INTO THE CWA.

SATURDAY AFTERNOON THROUGH THE EXTENDED...SFC HIGH PRESSURE WILL
DOMINATE THE WEATHER AND WILL PROVIDE PLEASANT TEMPERATURES FOR AT
LEAST THE WEEKEND INTO EARLY NEXT WEEK. THEREAFTER...TEMPERATURES
WILL BEGIN TO MODERATE. DRY CONDITIONS WILL PREVAIL THROUGH THE
END OF THE FORECAST PERIOD.

KRM

&&

.AVIATION...

18Z TAF CYCLE

MCS MOVING ACROSS SRN MISSOURI COULD EVENTUALLY SEND OUT SOME
OUTFLOW BOUNDARIES THAT COULD MOVE INTO NORTHERN PARTS OF THE
MIDSOUTH AND KICK OFF ADDITIONAL TSRAS. ATTM IT LOOKS LIKE KJBR
STANDS THE BEST CHANCE FOR TSRAS SO WENT AHEAD AND ADDED A VCTS
THERE. THERE IS SOME THREAT AT KMEM AND KMKL BUT THE THREAT IS TOO
LOW TO ADD VCTS ATTM. OTRW EXPECT VFR CONDS AND LIGHT MAINLY SOUTH
WINDS WITH SOME LIGHT FOG POSSIBLE AT KMKL AND KTUP LATE TONIGHT.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  77  98  67  78 /  10  30  90  10
MKL  70  96  67  77 /  10  30  90  10
JBR  75  95  63  76 /  10  40  90  10
TUP  72  97  71  81 /  10  10  80  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CALHOUN-COAHOMA-
     DESOTO-LAFAYETTE-MARSHALL-PANOLA-QUITMAN-TALLAHATCHIE-TATE-
     TUNICA-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR FAYETTE-LAUDERDALE-
     SHELBY-TIPTON.

&&
Hazardous weather outlook, Sep 6, 3:28 AM CST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
428 AM CDT THU SEP 6 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-071130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
428 AM CDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON AND EARLY EVENING FOR
NORTHEAST AND EAST ARKANSAS...THE MISSOURI BOOTHEEL...PORTIONS OF
SOUTHWEST TENNESSEE...AND NORTHWEST MISSISSIPPI. HEAT INDICES WILL
LIKELY EXCEED 105 DEGREES IN THE ADVISORY AREA.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE
MID SOUTH THIS AFTERNOON AND EVENING. LOCALIZED DAMAGING WINDS AND
LARGE HAIL WILL BE POSSIBLE IN ANY THUNDERSTORM THAT BECOMES SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY AFTERNOON THROUGH
SATURDAY MORNING. THE PRIMARY SEVERE WEATHER RISK WILL BE DAMAGING
WINDS...ALTHOUGH THERE WILL ALSO BE SOME POTENTIAL FOR LARGE HAIL.
PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS REGARDING THIS
POTENTIAL SEVERE WEATHER SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE MID SOUTH FROM
FRIDAY AFTERNOON THROUGH SATURDAY MORNING.

JLH

In the hours before

Local storm report, Sep 6, 1:05 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
205 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     1 N KENTON              36.21N 89.01W
09/05/2012                   OBION              TN   EMERGENCY MNGR

            SEVERAL TREES AND POWER LINES REPORTED DOWN.

0540 PM     HAIL             KENTON                  36.20N 89.01W
09/05/2012  E1.00 INCH       GIBSON             TN   EMERGENCY MNGR

            QUARTER SIZED HAIL IN KENTON.

0615 PM     TSTM WND DMG     N MCKENZIE              36.14N 88.51W
09/05/2012                   CARROLL            TN   EMERGENCY MNGR

            POWER LINES AND TREES DOWN COUNTYWIDE. ONE STRUCTURE HAD
            AWNING RIPPED OFF THE REAR OF BUILDING.

0830 PM     TSTM WND DMG     N RIPLEY                34.73N 88.94W
09/05/2012                   TIPPAH             MS   EMERGENCY MNGR

            POWER LINES DOWN.

&&

AJC

The radar

The Memphis radar (KNQA), 156 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Tallahatchie

When
September 6, 4:00 PM CST to 4:05 PM CST
Where
Tallahatchie County, Tutwiler to Sumner
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.020, -90.430

Straight line winds knocked down several trees near Sumner and Tutwiler.

Lightning, De Soto

When
September 6, 8:10 PM CST to 8:11 PM CST
Where
De Soto County, Walls
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.950, -90.130

A lightning strike resulted in a structure fire in Walls.

Thunderstorm Wind, De Soto

When
September 6, 8:15 PM CST to 8:35 PM CST
Where
De Soto County, South Haven to Hernando
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.970, -90.030

Straight line winds knocked down several trees in Southaven and snapped a power pole in Hernando.

Flash Flood, De Soto

When
September 6, 9:11 PM CST to 10:11 PM CST
Where
De Soto County, 2.15 mi N of Bright to 0.41 mi SW of Nesbit
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.881, -89.927

Heavy rain caused flash flooding at several locations in Desoto County. The intersection of Getwell and Goodman Roads in Southaven was flooded. College Road was also flooded in Southaven. Streets were flooded in the Colonial Hills Subdivision. Flooding also occurred at Highway 51 and Old Highway 51 near Nesbit. A structure along Pleasant Hill Road in Nesbit suffered a partial collapse due to the heavy rains.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414087, 414097, 414088, 414094.